Thyrotoxic Hypokalemic Paralysis and 131-I Therapy


Question

I have a 28 yo white male with thyrotoxicosis and periodic hypokalemic paralysis. He is 5 days post RAI and seems to be having an exacerbation of the thyrotoxicosis and paralysis. I started him on Tapazole 30, have him well beta blocked and on 20 meq KCl daily. Is there anything else I can do that won't partially negate the 131I? I think he's probably had enough effect that it will work but would prefer to be as sure as possible to get the thyrotoxicosis behind him. DrRoudebush@aol.com

Response

All the things you can do will to some extent reduce the effectiveness of the 131-I, but probably are necessary. Obviously the KCl and beta blocker are primary. Methimazole will block further production of thyroid hormone, but PTU would be a better choice since it blocks T4 -> T3 conversion. However a drug such as Oragrafin - .5gm qd - or amiodarone- would be more effective given over the short term to reduce T3 generation. KI is theoretically of minor value . It would normally block thyroid hormone release, but may have little effect in the presence of a gland undergoing radiation damage.

Usually once you start treatment with KCl, beta blockers and antithyroid meds the paralysis disappears, never to return. Best regards, L De Groot,MD 20 Apr 2004